Texas, 2009Flash Flood in Texas, August 27, 2009
August 27, 2009 · NWS EPZ · 1 event in 1 county or zone
An back door cold front slipped under area of divergence aloft to produce thunderstorms with very heavy rain in far west Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An back door cold front slipped under area of divergence aloft to produce thunderstorms with very heavy rain in far west Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 27, 2:33 PM MST, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 27, 2:33 PM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
333 PM MDT THU AUG 27 2009
.SYNOPSIS...
HIGH PRESSURE STRENGTHENING TO OUR WEST HAS BROUGHT A DRIER
NORTHERLY FLOW OVER THE WESTERN TWO-THIRDS OF THE BORDERLAND.
HOWEVER THE EASTERN SECTIONS REMAIN RELATIVELY MOIST. WEAK
DISTURBANCES ALOFT WILL DROP IN OVER CENTRAL NEW MEXICO AND INTO
FAR WEST TEXAS TONIGHT. THIS WILL KEEP A CHANCE OF SHOWERS AND
THUNDERSTORMS A POSSIBILITY WELL INTO THE EVENING HOURS FOR AREAS
EAST OF THE RIO GRANDE. HIGH PRESSURE CENTERED OVER ARIZONA AND
THE GREAT BASIN WILL CONTINUE TO DOMINATE THE BORDERLAND WEATHER
WELL INTO NEXT WEEK. TEMPERATURES WILL HOVER NEAR NORMAL THROUGH
MUCH OF NEXT WEEK. ISOLATED THUNDERSTORMS WILL CONTINUE EACH DAY
AS LOW LEVEL MOISTURE REMAINS IN PLACE...BUT SHOULD BE LIMITED
MOSTLY TO MOUNTAIN AREAS.
&&
.DISCUSSION...
HIGH PRESSURE ALOFT AS RE-CENTERED NOW TO OUR WEST OVER AZ. OUR
REGION IS UNDER DEEP NORTHERLY FLOW ALOFT. THIS FLOW PATTERN HAS
BROUGHT ABOUT SOME UPPER-LEVEL DRYING AND MORE SO OVER THE WESTERN
HALF OF THE CWFA. THERE DOES REMAIN SOME RESIDUAL MOISTURE OVER
THE REGION AT MID-LEVELS AND THE SURFACE DEWPOINTS HAVE NOT
DROPPED MUCH. THUS GIVEN ENOUGH DAYTIME HEATING THE ATMOSPHERE
WILL BECOME UNSTABLE. IN ADDITION THE NORTHERLY FLOW PATTERN AND
MODEL OUTPUT SUGGEST THAT A DISTURBANCE WILL BE INBOUND THIS
EVENING FROM THE NORTH. THIS IMPULSE IS DIVING IN ON THE BACKSIDE
OF THE EXITING TROUGH. THERE IS WEAK EVIDENCE OF THIS FEATURE IN
SATELLITE DATA. THUS EXPECT BETTER POPS EAST...AND A LIKELIHOOD OF
STORMS LASTING INTO THE NIGHT. BELIEVE WE COULD GET A LITTLE MORE
STORM COVERAGE THAN EARLIER ANTICIPATED ESPECIALLY EASTERN ZONES
THUS HAVE INCREASED POPS TO THE SCATTERED CATEGORY.
FRIDAY APPEARS TO BE A DOWN DAY STORM-WISE AS THE UPPER TROUGH
FULLY EXITS THE REGION AND THE UPPER HIGH TO OUR WEST RIDGES EAST
OVER THE AREA. THIS APPEARS TO PROVIDE SOME CAPPING STABILITY
ALOFT AND BUFFERS THE REGION FROM ADDITIONAL IMPULSES.
FOR THE WEEKEND AND THROUGH MUCH OF NEXT WEEK THE AREA COMES UNDER
THE INCREASING INFLUENCE OF THE UPPER HIGH AS IT SLOWLY MIGRATES
BACK EAST AND OVER THE CWFA BY MONDAY. THIS PATTERN WILL ALLOW FOR
TEMPS TO BE AT OR SLIGHTLY ABOVE NORMAL PENDING DAILY CLOUD COVER.
IN ADDITION DEEP MOISTURE WILL BE KEPT OUT OF THE AREA...BUT
MODERATE MOISTURE WILL REMAIN HUNG ACROSS THE REGION. SOME LOW-
LEVEL SOUTHEASTERLY INFLUENCE SHOULD ALSO HELP TO KEEP SURFACE
DEWPOINTS UP. THUS WE EXPECT A DAILY PATTERN OF AFTERNOON ISOLATED
MOUNTAIN STORMS AND SLIGHT CHANCE OF LOWLAND EVENING STORMS
THROUGH THE END OF THE FORECAST PERIOD.
14 - BIRD
&&
.AVIATION...VALID..28/0000Z-29/0000Z...
ISOLATED TO SCATTERED THUNDERSTORMS WILL CAUSE AREAS OF MVFR/IFR
THIS EVENING PRIMARILY EAST OF THE RIO GRANDE. SURFACE DEWPOINTS
HOLDING UP PRETTY WELL ACROSS THIS AREA...SO WHILE THUNDERSTORMS
WILL BE MOST CONCENTRATED OVER THE HIGHER TERRAIN...CANNOT OUT RULE A
STRAY STORM SURVIVING INTO THE LOWLANDS. ELP/LRU WOULD SEEM MOST
SUSCEPTIBLE TO THIS WITH SHRA/TSRA DEVELOPING IN MOUNTAINS TO THEIR
NORTH AND NORTHEAST CURRENTLY. OTHERWISE...EXPECT LIGHT EAST TO
SOUTHEASTERLY FLOW AWAY FROM OUTFLOW BOUNDARIES...WITH VFR
CONDITIONS PREVAILING. DRYING CONDITIONS WILL RESULT IN A DOWNTICK
IN CONVECTIVE COVERAGE FRIDAY AFTERNOON.
25 - HARDIMAN
&&
.FIRE WEATHER...
SHOWERS/THUNDERSTORMS ARE STRUGGLING OVER THE GILA AS DRIER AIR
ALOFT MOVES IN FROM THE WEST. SURFACE DEWPOINTS ARE HOLDING UP
PRETTY WELL IN THE EAST...ENOUGH SO A LOWLAND THUNDERSTORM EAST
OF THE RIO GRANDE CANNOT BE OUTRULED. HOWEVER...THE FORECAST
PHILOSOPHY OVERALL REMAINS UNCHANGED...WITH A GENERAL DRYING
TREND OVER THE NEXT SEVERAL DAYS. HIGH PRESSURE ALOFT WILL
BUILD BACK OVER THE FOUR CORNERS...BUT DESPITE MID-LEVEL EAST
FLOW...THE GULF OF MEXICO MOISTURE WILL REMAIN SUPPRESSED SOUTH
OF THE BORDER...DUE TO TROUGHING OVER THE CENTRAL U.S. THIS
WILL RESULT IN A LACK OF MOISTURE AND HIGHLY LIMITED CONVECTIVE
POTENTIAL. MINIMUM RH VALUES ACROSS SOUTHWEST NEW MEXICO WILL
DROP INTO THE LOWER 20S BY THE WEEKEND... BUT WINDS WILL
GENERALLY BE LIGHT.
25-HARDIMAN
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 69 93 67 94 68 / 30 10 20 10 10
SIERRA BLANCA TX 66 90 60 94 66 / 30 20 20 10 10
LAS CRUCES 66 93 64 93 65 / 30 10 20 10 10
ALAMOGORDO 64 92 62 92 64 / 30 20 20 10 10
CLOUDCROFT 49 71 44 71 48 / 30 20 20 20 10
TRUTH OR CONSEQUENCES 63 91 61 91 63 / 20 10 20 10 20
SILVER CITY 57 85 55 84 57 / 20 10 20 20 20
DEMING 64 92 61 92 63 / 20 10 20 10 10
LORDSBURG 65 94 62 92 64 / 10 10 20 20 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
14/25
Hazardous weather outlook, Aug 27, 10:15 AM MST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1115 AM MDT THU AUG 27 2009
NMZ022>025-030>032-TXZ055-056-281915-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1115 AM MDT THU AUG 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HIGH PRESSURE TO OUR
WEST HAS CUT OFF DEEP MOISTURE IMPORT INTO THE REGION. HOWEVER SOME
RESIDUAL MOISTURE WILL REMAIN OVER THE AREA. THE PATTERN SHOWS THE
POTENTIAL FOR UPPER-LEVEL DISTURBANCES TO TRACK IN FROM THE NORTH
OVER THE AREAS EAST OF THE RIO GRANDE TONIGHT. THUS WE EXPECT
ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR OVER THAT AREA.
LESSER RAIN CHANCES WILL ALSO REMAIN FOR AREAS WEST OF THE RIO
GRANDE. A FEW STORMS MAY CAUSE LOCALLY HEAVY RAINFALL DUE TO SLOW
STORM MOTION...BUT THE THREAT OF FLOODING RAINS HAS DIMINISHED DUE
TO A DRIER AIRMASS ACROSS THE REGION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED
THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND. BETTER RAIN CHANCES
WILL GENERALLY BE EAST OF THE RIO GRANDE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER
SERVICE VIA OUR 800 NUMBER OR TO LOCAL LAW ENFORCEMENT.
BIRD
In the hours before
Special weather statement, Aug 27, 3:32 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
432 PM MDT THU AUG 27 2009
NMZ024-025-032-TXZ055-056-280045-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...ALAMOGORDO...MESCALERO...CLOUDCROFT...
TIMBERON...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY
432 PM MDT THU AUG 27 2009
...SCATTERED THUNDERSTORMS THIS EVENING EAST OF THE RIO GRANDE...
SCATTERED THUNDERSTORMS EAST OF THE RIO GRANDE ARE MOVING SOUTH
SOUTHWEST AROUND 5 TO 10 MPH. THESE STORMS STORMS WILL CONTINUE
INTO THE EVENING HOURS AND WILL GENERALLY PRODUCE LIGHT TO
MODERATE RAINFALL AMOUNTS FROM .1 TO .5 INCHES WITH SOME ISOLATED
AMOUNTS OF .74 TO 1.5 INCHES CAUSING SOME BRIEF LOCAL LOW AREA PONDING.
IN ADDITION THESE STORM MAY PRODUCE SMALL HAIL OF .25 TO .5 INCHES
IN DIAMETER AND GUSTY OUTFLOW WINDS OF 40-45 MPH. OCCASIONAL
DANGEROUS CLOUD TO GROUND LIGHTING IS ALSO ACCOMPANYING THESE
STORMS.
AT THIS TIME AN ACTIVE AREA OF STORMS IN SOUTHERN EL PASO COUNTY AROUND
SOCORRO IS PRODUCING AROUND 1 TO 1.25 INCHES OF RAIN IN LESS THAN
ONE HOUR. MOTORISTS ARE URGED NOT TO ENTER ROADWAYS WHERE WATER IS
PONDING ON ROADWAYS OR RUNNING ACROSS THE ROAD.
TURN AROUND...DON'T DROWN...AND...WHEN THUNDER ROARS...GO INDOORS.
20 NOVLAN
Flash Flood, El Paso
- When
- August 27, 4:20 PM MST to 5:30 PM MST
- Where
- El Paso County, 1.83 mi SSE of Canutillo to 1.63 mi W of Montoya
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 31.895, -106.588
Doniphan Road between El Paso and Canutillo was flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, August 27, 20091 death · $67,000 · 61 kt wind · 6 events
- Flash Flooding in Iowa, August 27, 2009$1.9 million · 8 events
- Flooding in Iowa, August 27 to 31, 2009$1.0 million · 2 events
- Flood in Iowa, August 27 to 31, 2009$500,000 · 1 event
- Flood in Iowa, August 27 to 30, 2009$500,000 · 1 event
- Flood in Iowa, August 27 to 28, 2009$500,000 · 1 event
- Flood in Iowa, August 27 to 29, 2009$500,000 · 1 event
- Wildfire in California, August 27 to 31, 20095 injured · $60,000 · 2 events
- Flash Flooding in Maryland, August 27 to 28, 2009$200,000 · 10 events
- Flooding in Iowa, August 27 to 31, 2009$185,000 · 4 events
- Lightning Strike in Texas, August 27, 2009$50,000 · 1 event
- Flash Flood and Lightning Strike in Illinois, August 27 to 28, 2009$45,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195470.